Texas, 2012Drought in Texas, April 24 to 30, 2012
April 24 to 30, 2012 · NWS EPZ · 3 events in 3 counties and zones
A dry month of April made drought conditions worse across Far West Texas. By the end of the month all areas were in at least severe drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry month of April made drought conditions worse across Far West Texas. By the end of the month all areas were in at least severe drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 24, 3:02 AM MST, 9 hours 58 minutes earlier.
Area forecast discussion, Apr 24, 3:02 AM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
402 AM MDT TUE APR 24 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA TODAY WITH NEAR
RECORD TEMPERATURES EXPECTED THIS AFTERNOON. A FEW ISOLATED
THUNDERSTORMS MAY OCCUR OVER AREAS EAST OF EL PASO THIS AFTERNOON
AND EARLY EVENING WHILE OTHER AREAS REMAIN DRY. SOUTHWEST WINDS
WILL BEGIN TO INCREASE OVER AREAS WEST OF THE RIVER THIS
AFTERNOON. HIGH PRESSURE WILL BEGIN TO SHIFT TO EAST ON WEDNESDAY
WITH CONTINUED VERY WARM TEMPERATURES EXPECTED. VERY WINDY
CONDITIONS WITH BLOWING DUST WILL OCCUR ON THURSDAY AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE STATE. A WESTERLY FLOW AND
COOLER TEMPERATURES WILL OCCUR FRIDAY AND SATURDAY.
&&
.DISCUSSION...
ANOTHER VERY WARM DAY IS EXPECTED TODAY AS A STRONG RIDGE OF HIGH
PRESSURE ALOFT REMAINS OVER THE STATE. SOME OF THE TEMPERATURES
MAY APPROACH RECORD LEVELS BY THIS AFTERNOON. A FEW ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF OTERO
AND HUDSPETH COUNTIES AS MOISTURE BEGINS TO RETREAT TO THE EAST
AND DRIER AIR MOVES IN FROM THE WEST. SOUTHWEST WINDS WILL BEGIN
TO INCREASE THIS AFTERNOON OVER PRIMARILY WESTERN ZONES. THE
PATTERN WILL BE LARGELY THE SAME ON WEDNESDAY WITH RIDGE OF HIGH
PRESSURE SHIFTING MORE TO THE EAST BUT STILL AFFECTING THE AREA
WITH MAINLY DRY AND STABLE CONDITIONS AND VERY WARM TEMPERATURES.
WINDS WILL BE PRIMARILY OUT OF THE SOUTHWEST AND WILL INCREASE
INTO THE LOW END BREEZY CATEGORY BY THE AFTERNOON.
THURSDAY WILL SEE A CHANGE IN THE PATTERN AS A PACIFIC STORM
SYSTEM MOVES THROUGH THE STATE. STRONG WINDS ALOFT AND A TIGHT
PRESSURE GRADIENT AT THE SURFACE WILL RESULT IN STRONG WINDS BY
MID DAY ON THURSDAY WITH BLOWING DUST EXPECTED. ADVISORIES FOR
HIGH WIND SPEEDS AND BLOWING DUST MAY BE NEEDED FOR THURSDAY. THE
CORE OF THE SYSTEM WILL PASS JUST NORTH OF THE FORECAST AREA WITH
THE MOUNTAINS OF THE GILA REGION GETTING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS. ALL OTHER AREAS WITHIN THE FORECAST
AREA WILL REMAIN DRY...WINDY AND DUSTY.
FRIDAY AND SATURDAY WILL SEE DRY CONDITIONS WITH A WESTERLY FLOW
PATTERN ALOFT. TEMPERATURES WILL BE SEVERAL DEGREES COOLER BUT
STILL ABOVE NORMAL. WINDS WILL BE LIGHTER BUT STILL LIGHTLY BREEZY
IN THE AFTERNOON. THE AIR MASS WILL BE QUITE DRY WITH NO CHANCE OF
OF RAIN EITHER DAY.
LONG RANGE MODELS PROJECT A STRONG COLD FRONT TO PUSH INTO THE
AREA FROM THE EAST EARLY SUNDAY. THIS FRONT WILL COOL TEMPERATURES
AND WILL BRING A SURGE OF MOISTURE BEHIND IT WHICH WILL INCREASE
CHANCES FOR THUNDERSTORMS FOR PRIMARILY AREAS EAST OF THE RIO
GRANDE ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO REDEVELOP ALONG THE OLD FRONTAL BOUNDARY ON MONDAY AND
AGAIN NEXT TUESDAY. TEMPERATURES WILL BE COOLER BUT NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH THE FIRST PART OF NEXT WEEK.
&&
.AVIATION...VALID 24/00Z-25/00Z.
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD FOR ALL TERMINALS
AND ROUTES. EXPECT WINDS TO BE FROM THE WEST AT ALL TERMINALS...
INCREASING AFT 15Z TO 15-20G25KT. ISOLD -TSRA WITH WIND GUSTS TO
40 MPH POSSIBLE THRU 02Z OVER HIER TRRN EAST OF KELP.
&&
.FIRE WEATHER...
DRY AND HOT CONDITIONS WILL CONTINUE THROUGH AT LEAST THURSDAY AS AN
UPPER RIDGE CONTINUES VERY SLOWLY MOVE EAST ACROSS THE REGION. THERE
IS ENOUGH MOISTURE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN OF EASTERN OTERO AND HUDSPETH COUNTIES WITH DRY
LIGHTNING THROUGH THIS EVENING. HIGH TEMPERATURES WILL BE IN THE
UPPER 80S TO MID 90S WITH MINIMUM RELATIVE HUMIDITIES BELOW 10
PERCENT FOR MOST LOWLAND LOCATIONS. AN UPPER LOW WILL BE MOVING
OUT OF SOUTHERN CA AND ACROSS THE FOUR CORNERS REGION THURSDAY.
THIS LOW WILL BRING BREEZY TO WINDY CONDITIONS TO THE REGION FOR
THURSDAY AND FRIDAY ALONG WITH POSSIBLE CRITICAL
CONDITIONS...ESPECIALLY EASTERN LOWLANDS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER THE GILA REGION WITH THE UPPER LOW
AS WELL ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 95 67 95 70 94 / 0 0 0 0 0
SIERRA BLANCA 91 63 91 62 89 / 10 10 0 0 0
LAS CRUCES 92 57 92 59 88 / 0 0 0 0 0
ALAMOGORDO 90 58 91 63 90 / 0 0 0 0 10
CLOUDCROFT 73 45 75 44 70 / 10 10 10 10 10
TRUTH OR CONSEQUENCES 91 59 89 60 86 / 0 0 0 0 10
SILVER CITY 82 55 82 56 73 / 10 10 10 10 10
DEMING 92 54 91 57 86 / 0 0 0 0 0
LORDSBURG 91 52 90 54 83 / 0 0 0 0 10
WEST EL PASO METRO 93 68 94 70 90 / 0 0 0 0 0
DELL CITY 93 53 94 55 88 / 10 10 0 0 0
FORT HANCOCK 96 63 95 61 93 / 10 10 0 0 0
LOMA LINDA 89 59 90 62 87 / 10 10 0 0 0
FABENS 94 63 95 63 92 / 0 0 0 0 0
SANTA TERESA 92 59 93 60 89 / 0 0 0 0 0
WHITE SANDS HQ 91 64 92 64 88 / 0 0 0 0 0
JORNADA RANGE 92 50 91 48 86 / 0 0 0 0 0
HATCH 90 51 90 52 83 / 0 0 0 0 0
COLUMBUS 91 56 89 58 87 / 0 0 0 0 0
OROGRANDE 94 60 94 62 92 / 0 0 0 0 0
MAYHILL 80 49 81 49 76 / 10 10 10 10 10
MESCALERO 80 44 82 45 75 / 10 10 10 10 10
TIMBERON 80 42 80 46 74 / 10 10 10 10 10
WINSTON 83 49 82 49 75 / 10 10 10 10 10
HILLSBORO 84 54 84 56 75 / 0 0 0 0 10
SPACEPORT 90 52 89 57 86 / 0 0 0 0 10
LAKE ROBERTS 89 43 89 43 77 / 10 10 10 10 10
HURLEY 85 47 84 50 77 / 0 0 0 0 10
CLIFF 91 50 91 52 76 / 0 0 0 0 10
MULE CREEK 84 50 83 52 67 / 0 0 0 0 10
FAYWOOD 85 48 86 49 84 / 0 0 0 0 10
ANIMAS 91 50 91 52 83 / 0 0 0 0 10
HACHITA 92 45 93 52 85 / 0 0 0 0 0
ANTELOPE WELLS 91 55 92 57 87 / 0 0 0 0 0
CLOVERDALE 85 52 85 55 77 / 0 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/04
Hazardous weather outlook, Apr 24, 4:33 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
533 AM MDT TUE APR 24 2012
NMZ401>417-TXZ418>424-251145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
533 AM MDT TUE APR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR OVER PORTIONS OF
OTERO AND HUDSPETH COUNTIES THIS AFTERNOON AND EARLY EVENING.
OTHER AREAS WILL REMAIN DRY AS SOUTHWEST WINDS INCREASE THIS
AFTERNOON. STRONG WIND GUSTS TO 45 MPH AND DRY LIGHTNING WILL BE
THE MAIN THREAT FROM THESE STORMS WITH BRIEF PERIODS OF LIGHT
RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE STATE ON
THURSDAY...RESULTING IN STRONG WINDS AND BLOWING DUST ACROSS THE
AREA. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH
WILL BE POSSIBLE. BLOWING DUST MAY REDUCE VISIBILITIES TO LESS
THAN A MILE IN DUST PRONE AREAS. THERE WILL ALSO BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS OF THE LOWER
GILA ON THURSDAY. A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM
THE EAST ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE FRONTAL BOUNDARY SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Drought, Eastern/Central El Paso County
- When
- April 24, 1:00 PM MST to April 30, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone transitioned from Moderate(D1) drought to Severe(D2) drought on April 24th. The El Paso Airport(KELP) received 0.09 inches of rain which was 0.15 inches below normal.
Drought, Western El Paso County
- When
- April 24, 1:00 PM MST to April 30, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The zone transitioned from Moderate(D1) to Severe(D2) drought on April 24th.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- April 24, 1:00 PM MST to April 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone transitioned from Moderate(D1) to Severe(D2) drought on April 24th. THe Cooperative Observer in Tornillo reported 0.05 inches of rain which was 0.17 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 24, 20122 injured · $115,000 · 70 kt wind · 3 events
- Drought in New Mexico, April 24 to 30, 20125 events
- Damaging Winds in Wyoming, April 24, 201261 kt wind · 5 events
- Hail in Idaho, April 24, 20121.75 in hail · 5 events
- Damaging Winds in Kansas, April 24, 201254 kt wind · 4 events
- Drought in New Mexico, April 24 to 30, 20123 events
- Drought in Massachusetts, April 24 to 30, 20123 events
- Damaging Winds in Idaho, April 24, 201258 kt wind · 3 events
- Damaging Winds in Texas, April 24, 2012$4,000 · 56 kt wind · 3 events
- Frost and Freeze in Virginia, April 24, 20122 events
- Damaging Winds in Wyoming, April 24, 201256 kt wind · 2 events
- Hail in Idaho, April 24, 20121.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376387, 376388, 376389.